Skip to main content
eScholarship
Open Access Publications from the University of California

Voriconazole-Associated Phototoxicity

  • Author(s): Riahi, Ryan R
  • Cohen, Philip R
  • et al.
Main Content

Voriconazole-Associated Phototoxicity
Ryan R Riahi BS1, Philip R Cohen MD2,3,4
Dermatology Online Journal 17 (2): 15

1. Medical School, The University of Texas Medical Branch, Galveston, Texas
2. The University of Houston Health Center, University of Houston, Houston, Texas
3. The Department of Dermatology, The University of Texas M.D. Anderson Cancer Center, Houston, Texas
4. The Department of Dermatology, University of Texas-Houston Medical School, Houston, Texas


Abstract

Voriconazole is an extended-spectrum triazole antifungal approved for treatment of invasive fungal infections. The drug has been associated with phototoxicity, presenting as photodistributed eruptions such as macular erythema or pseudoporphyria. We describe a 59-year-old man with acute myeloid leukemia, status-post matched unrelated donor stem cell transplant, who developed fungal pneumonia and was placed on posaconazole. The patient had difficulty complying with the four-times daily dosing and was switched to voriconazole 200 mg twice daily. Soon after, the patient began working outside and subsequently developed photodistributed, macular erythema of the head, neck, and upper chest. Melanoma and squamous cell carcinoma have developed in patients with chronic treatment with voriconazole. Strict adherence to photoprotective measures can prevent the side effect of phototoxic eruption or prevent reoccurrence in patients who develop this adverse reaction without having to discontinue voriconazole.



Introduction

Voriconazole is a second-generation triazole used as prophylaxis for invasive fungal infections in patients with hematological malignancies or stem cell transplants [1, 2]. Phototoxicity has been reported in patients taking the medication [3]. We describe a 59-year-old man with acute myeloid leukemia, status-post unrelated donor stem cell transplant, who developed a phototoxic reaction due to voriconazole.


Case Report

A 59-year-old man presented to the dermatology clinic for an erythematous, tender rash on his face, upper chest, and distal upper extremities. His dermatologic history consisted of previous actinic keratoses, porokeratosis, and squamous cell carcinoma. The patient’s past medical history was significant for myelodysplastic syndrome that progressed to acute myeloid leukemia in March, 2006. The patient underwent a matched unrelated donor stem cell transplant in September, 2006.

The patient was in complete remission from leukemia after his transplant; however, his transplant course was complicated by skin and gastrointestinal graft-verse-host disease and fungal pneumonia. The patient was placed on methylprednisolone, mycophenolate mofetil, and tacrolimus for the management of his graft-verse-host disease as well as posaconazole for the treatment of his fungal pulmonary infection.

The patient was seen on July 20, 2010 by his oncologist. He had difficulty taking the four daily doses of posaconazole and usually missed his last dose. The patient was switched to voriconazole 200 mg twice daily. During the next few months, the patient remained predominantly inside his home. However, approximately two weeks prior to his dermatology clinic visit, the patient began to work outside wearing short sleeved, V-necked shirts and a baseball cap.


Figure 1Figure 2a
Figure 1. Distant view shows photodistributed erythema on the face, upper chest and arms after voriconazole therapy was initiated.

Figure 2 (2a, 2b, and 2c). Right side (a), frontal (b), and left side (c) views of the head, neck, and upper chest show photodistributed erythema.

Figure 2bFigure 2c

Figure 3
Figure 3. Distal arms, extending from the end of the shirt sleeves, show erythema in a patient receiving voriconazole after repeated exposure to the sun: keratotic plaques consistent with actinic keratoses were also present.

Physical exam showed a photodistributed, macular erythema on the lower 2/3 of his face (the top 1/3 was covered by his cap’s visor), upper chest, and distal upper extremities bilaterally from the elbows to the fingertips (Figures 1-3). There were also keratotic plaques on his upper extremities. The correlation of his history and clinical findings established the diagnosis of drug-induced phototoxic eruption.

The patient commented that he would be unable to eliminate or decrease his exposure to sun. He was advised to wear a larger hat, long-sleeved shirt, and sunscreen while working outside. He was maintained on the voriconazole. There was complete resolution of his phototoxic skin eruption and the actinic keratoses on his arms were treated with cryotherapy using liquid nitrogen.


Discussion

Voriconazole is an extended-spectrum triazole antifungal approved for treatment of invasive fungal infections in immunocompromised patients. Voriconazole exerts its effect by binding and inhibiting cytochrome P450-dependent lanosterol 14-α-demethylase, an enzyme used for synthesis of ergosterol, an essential lipid constituent of the cell membranes of fungi. Exposure to the drug leads to depletion of ergosterol and inhibition of fungal cell growth and replication. Other drugs in this class include albaconazole, isavuconazole, posaconazole, and ravuconazole. The medication is widely used for prevention or treatment of fungal infections in patients who have received stem-cell transplants [1, 2, 3, 4].

Voriconazole is typically well tolerated and has a side-effect profile similar to other triazoles with a few exceptions. Adverse effects can include abdominal pain, elevated transaminase values, fever, nausea, and vision abnormalities. In addition, there is a significant association with skin reactions caused by the photosensitizing effect of voriconazole [2, 3].

Voriconazole-associated phototoxicity has been reported in both children and adults [2, 3, 5]. Severe phototoxicity was reported 1 year after the introduction of voriconazole for anti-fungal prophylaxis in an 8-year-old boy with acute myeloid leukemia status-post stem cell transplant [3]. Onset of the phototoxic rash can vary from months to years depending on the degree of sun exposure the patient receives [5].

Voriconazole induced photosensitivity commonly presents as a photodistributed, erythematous macular rash. Pseudoporphyria has been described in some patients on voriconazole, presenting as bullous lesions in sun-exposed areas [6]. Pseudoporphyria is associated with a normal level of uroporphorin in the urine, differentiating it from porphyria cutanea tarda, which is characterized by an elevated level of urine uroporphyrin.

More recently, papers have described squamous cell carcinoma and melanoma in patients on prolonged treatment with voriconazole [4, 7]. It has been suggested that voriconazole associated phototoxicity accelerates the risk of developing skin cancer in immunocompromised patients [5].

Management of voriconazole-associated phototoxicity can include discontinuation of the drug, when possible. The skin lesions typically resolve spontaneously after cessation of the medication. However, many patients must remain on the medication. Therefore, sun avoidance and photoprotective clothing should be utilized. Our patient was maintained on voriconazole and was advised to wear clothing that would protect otherwise exposed areas (such as his lower face, upper chest, and distal arms) when he was outside; his eruption resolved rapidly with these rigorous protective measures.


Conclusion

Voriconazole is a triazole antifungal approved for prevention and treatment of invasive fungal infections. Drug-induced phototoxicity has been associated with this medication including macular erythema and pesudoporphyria. Melanoma and squamous cell carcinoma have developed in patients with long-term voriconazole therapy. Photoprotection can prevent the development of sun-induced cutaneous eruptions or facilitate resolution of the phototoxic lesions in patients taking the medication, allowing them to continue on voriconazole for prophylaxis against or management of systemic fungal infections.

References

1. Das S, Shivaprakash MR, Chakrabarti A. New antifungal agents in pediatric practice. Indian Pediatr 2009;46:225-231. [PubMed]

2. De Sarro A, La Camera E, Fera MT. New and investigational triazole agents for the treatment of invasive fungal infections. J Chemother 2008;20:661-671. [PubMed]

3. Vöhringer S, Schrum J, Ott H, Höger PH. Severe phototoxicity associated with long-term voriconazole treatment. J Dtsch Dermatol Ges 2010: 10.1111/j.1610-0387.2010.07563.x. [PubMed]

4. Thompson GR 3rd, Cadena J, Patterson TF. Overview of antifungal agents. Clin Chest Med. 2009;30:203-215. [PubMed]

5. Cowen EW, Nguyen JC, Miller DD, McShane D, Arron ST, Prose NS, Turner ML, Fox LP. Chronic phototoxicity and aggressive squamous cell carcinoma of the skin in children and adults during treatment with voriconazole. J Am Acad Dermatol 2010;62:31-37. [PubMed]

6. Kwong WT, Hsu S. Pseudoporphyria associated with voriconazole. J Drugs Dermatol. 2007;6:1042-1044. [PubMed]

7. Miller DD, Cowen EW, Nguyen JC, McCalmont TH, Fox LP. Melanoma associated with long-term voriconazole therapy: a new manifestation of chronic photosensitivity. Arch Dermatol. 2010;146:300-304. [PubMed]

© 2011 Dermatology Online Journal